Homoclinic crossing in open systems: Chaos in periodically perturbed monopole plus quadrupolelike potentials

P. S. Letelier*, A. E. Motter

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

4 Scopus citations

Abstract

The Melnikov method is applied to periodically perturbed open systems modeled by an inverse-square-law attraction center plus a quadrupolelike term. A compactification approach that regularizes periodic orbits at infinity is introduced. The (modified) Smale-Birkhoff homoclinic theorem is used to study transversal homoclinic intersections. A larger class of open systems with degenerated (nonhyperbolic) unstable periodic orbits after regularization is also briefly considered.

Original languageEnglish (US)
Pages (from-to)3920-3927
Number of pages8
JournalPhysical Review E - Statistical Physics, Plasmas, Fluids, and Related Interdisciplinary Topics
Volume60
Issue number4
DOIs
StatePublished - Jan 1 1999

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Mathematical Physics
  • Condensed Matter Physics
  • Physics and Astronomy(all)

Fingerprint Dive into the research topics of 'Homoclinic crossing in open systems: Chaos in periodically perturbed monopole plus quadrupolelike potentials'. Together they form a unique fingerprint.

Cite this